Antibiotics have long been thought of as silver bullets against infection. There is no doubt that such drugs save many lives each year. But there is also a growing recognition that overuse may have unintended consequences. A new study from Canada suggests that people who take substantial numbers of antibiotics may be at increased risk for inflammatory bowel disease such as ulcerative colitis or Crohn’s.
The investigators analyzed data from one of the largest databases of people with inflammatory bowel disease in North America. Comparing cases to people without these serious conditions revealed that people taking multiple antibiotics were 50 percent more likely to develop Crohn’s disease in a five-year period than those who took none. Scientists believe that changing the normal balance of gut flora might make a person more susceptible to inflammatory bowel disease.

[American Journal of Gastroenterology, online, Sept. 13, 2011]

Join Over 52,000 Subscribers at The People's Pharmacy

  1. S.T.
    Reply

    It makes since. Drs were handing out Rx’s for sniffles throughout my childhood. I bet I was taking Amoxicillan 4 moths out of the year from ages 8-17. I can’t link a recent use to my original flare up, but I wouldn’t doubt it predisposed me to having problems. I should note I have a family full of people with GI issues, I was the first to have IBD, however. I’m now 31 yrs old.
    I had my large intestine removed last summer due to Ulcerative Colitis. I have had UC since 2004, it hospitalized me for a month in 05, because it took a year to get a diagnosis so by that time I was in bad shape. Finally got it in remission for 3 yrs, then it flared up again 9 months after my 2nd child was born, in 09. The Drs couldn’t get it back in remission that time. I had been on a high dose of Prednisone for over 2 yrs, as well as Imuran and Colazal.
    Then we finally got to where he said we could try adding one more medication. I was tired of ‘trying’ things that could end up giving me Lymphoma (my aunt had just passed away from that) or may not even work. Stats show around 40% of UC patients eventually need surgery anyway. I elected to have the surgery called Ileoanal Anastomosis.
    Now I’m UC free, lost all the steroid weight, I’m not on any meds, and I feel much better. It’s not perfect, but better. I still have a few months before I’m officially done recovering, it was a major procedure where your body takes up to a year to fully adjust. I am happy with my choice for myself, and my family.

  2. Mary
    Reply

    I totally agree with this. Ten years ago (in my early 40’s), I had a completely normal, healthy gut. Then, I was diagnosed with a sinus infection, and the doctor said that they are hard to shake, so she prescribed Augmentin. I can’t even remember if I had ever been given an antibiotic up to that point in my life. Near the end of the 14 day prescription, I had bad abdominal cramps and pain, and soon after had the symptoms and was diagnosed with Ulcerative Colitis.
    It is mild and I get occasional flares, but it is still something that I will have to live with for the rest of my life. Since then, I have described this sequence to various doctors, some who have dismissed it as not related and some who seem to think it might be true. But I know my body, and I truly believe that the unnecessarily strong antibiotic killed off the good bugs, and sent me down this road. I am convinced that there have to be food-based solutions, and it is a discussion I often have with my “gastro-guy” as I search for remedies other than very expensive drugs.
    He mentioned that people in tropical regions rarely suffer from UC, and that completely clicks with the coconut-cookie treatment. Coconuts would be a staple in their diet. I eat it with morning cereal, and also take a tablespoon of flaxseed oil when things seem to get rumbly. But I am still baffled as to why there no proven ways to completely restore the flora to their original numbers and quality in a simple and easy way? (Thank you for all of you solid, good information on all things healthful!)

  3. Donna
    Reply

    This summer I was on an antibiotic for an extended time because of an infected tooth which finally had to be pulled. Shortly after I was prescribed another antibiotic for a UTI. I started a probiotic with both infections which seemed to aggrevate the situation tremendously. A daily helping of Greek Yogurt became my best friend and that did the trick. No more bowel problems!

  4. RS, MD
    Reply

    Laurie,
    Yes, 3 days is much too early to be over the GI symptoms even on probiotics. If, perhaps, your oral surgeon prescribed Clindamycin (Cleocin), it is an excellent Antibiotic but notorious for causing severe diarrhea. It will kill pathogenic anaerobic bacteria in the mouth/jaw and sinuses but also many good bacteria in the gut. Be sure to treat your digestive tract with extra care for the first 10 days or so.
    Take care not to consume dairy products (lactase deficiency is very common in this setting). If you are normally tolerant of lactose, you may not be so tolerant after a significant bout of diarrhea after broad spectrum antibiotics. BM’s will gradually revert to your normal pattern in most situations. Starchy beans, cabbage products (slaw, ‘kraut) are also difficult to digest after diarrheal illnesses including Ab-induced diarrhea.
    Go easy on the raw fruit and salads. Cook vegetables and meats well and try small quantities more frequently. Yogurt with lactobacillus, bifidus, etc is helpful along with your probiotics. (Yogurt is much better digested than milk. Skim milk and 2% milk are both high in lactose so stick with the processed dairy or use strictly Lactaid milk).
    If you continue to have diarrhea after 2 weeks you need to see your Primary Care Physician and get checked for possible C.difficile infection. This could require additional therapy such as metronidazole or oral vancomycin. Avoid sugar-free gums with Xylitol, mannitol, sorbitol as they can aggravate the diarrhea. These suggestions should not be taken in lieu of further recommendations from your oral surgeon and primary care physician. If any blood is seen in the BM or you have fever in excess of 100 degrees (off steroids, presumably), contact your physician promptly. I hope this is helpful.

  5. Laurie
    Reply

    I agree with the antibiotics causing bowel problems. I’ve had that happen. In fact, ended up in the hospital after one rx. But what about prednisone? I’m having trouble right now!! Had to take an antibiotic, only for a week after oral surgery, then prednisone for an asthma attack. Now my digestive system is ALL messed up. I started a strong probiotic 3 days ago, but it’s not helping!! :( Am I not patient enough?

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.